Nebraska, 2012

Hail and Damaging Winds in Nebraska, August 1, 2012

August 1, 2012 · NWS LBF · 13 events in 7 counties and zones

A line of thunderstorms developed in the eastern panhandle and moved east across portions of north central and west central Nebraska during the late afternoon and evening hours on August 1st, 2012. A few of the storms were severe, containing large hail and damaging wind gusts to around 70 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LBF wrote it up.

A line of thunderstorms developed in the eastern panhandle and moved east across portions of north central and west central Nebraska during the late afternoon and evening hours on August 1st, 2012. A few of the storms were severe, containing large hail and damaging wind gusts to around 70 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 1, 12:59 PM MST, 31 minutes earlier.

Area forecast discussion, Aug 1, 12:59 PM MST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
259 PM CDT WED AUG 1 2012

.SYNOPSIS...AT 18Z...SURFACE ANALYSIS SHOWED A FRONT STRETCHED ACROSS
SOUTHERN SOUTH DAKOTA AND NORTHERN WYOMING. THERE WAS ALSO A SURFACE
TROUGH ACROSS WESTERN NEBRASKA. RADAR AND VISIBLE SATELLITE IMAGERY
SHOWED CONVECTION FORMING ALONG THE TROUGH AND THE FRONT. IN UPPER
LEVELS...WATER VAPOR IMAGERY SHOWED A PLUME OF MOISTURE COMING UP
THE HIGH PLAINS FROM TEXAS AND NEW MEXICO AND ANOTHER COMING THROUGH
THE INTERMOUNTAIN REGION FROM THE PACIFIC AND ACROSS THE ROCKIES
INTO SOUTH DAKOTA AND NEBRASKA. SATELLITE DERIVED PRECIPITABLE WATER
IMAGERY CONTINUES TO SHOW A PLUME OF 30-35MM OR HIGHER SOUTH AND
EAST OF A VALENTINE-OGALLALA LINE...WHICH CORRESPONDS WITH GREATER
INSTABILITY.

&&

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT.
THE BIGGEST CHALLENGE IN THE SHORT TERM IS THE LOCATION AND
COVERAGE OF THUNDERSTORMS. THUNDERSTORMS ARE EXPECTED TO CONTINUE
DEVELOPING ON THE BOUNDARIES AND INTENSIFYING AS THEY MOVE ACROSS
WESTERN AND NORTH CENTRAL NEBRASKA INTO THE INCREASINGLY UNSTABLE
AIR. THE SHORT RANGE RAPID REFRESH MODELS ARE INDICATING THAT
NORTH CENTRAL NEBRASKA WILL BE THE AREA MOST LIKELY TO HAVE A
CONVECTIVE SYSTEM DEVELOP...THOUGH THERE ARE HINTS OF DEVELOPMENT
IN THE SOUTHWEST. ANOTHER CONVECTIVE SYSTEM IS EXPECTED TO DEVELOP
IN WESTERN NEBRASKA THURSDAY AFTERNOON AND MOVE ACROSS CENTRAL
NEBRASKA THURSDAY EVENING. THERE IS STILL CONSIDERABLE UNCERTAINTY
REGARDING THE LOCATION OF THE SYSTEM...SO WE HAVE INCLUDED ONLY 30
PERCENT PROBABILITIES IN THE AREA.

.LONG TERM...FRIDAY THROUGH WEDNESDAY.
BIG STORY WILL BE THE COOLER CONDITIONS EXPECTED FOR THE WEEKEND
BEHIND A COLD FRONT SLATED TO MOVE ACROSS THE AREA FRIDAY
AFTERNOON AND EVENING. HOT CONDITIONS AHEAD OF THE FRONT FRIDAY
HOWEVER...AS COMPRESSIONAL TYPE WARMING TAKES PLACE AHEAD OF THE
FRONT. LIKELY WILL SEE READINGS NEAR 100 DEGREES FROM SOUTHWEST
THROUGH CENTRAL NEBRASKA. TIMING OF THE FRONTAL PASSAGE APPEARS
FAVORABLE FOR AT LEAST ISOLATED TSTMS...SO WILL CONTINUE THOSE IN
THE FORECAST. AS STATED ABOVE...MUCH COOLER FOR THE WEEKEND...WITH
HIGHS IN THE LOWER TO MID 80S FOR SATURDAY. SOMEWHAT WARMER SUNDAY
AS THE UPPER LEVEL RIDGE BEGINS TO BUILD BACK NORTH ACROSS THE
AREA. EARLY NEXT WEEK LOOKS QUITE WARM...AS THE CENTER OF THE
UPPER LEVEL RIDGE BECOMES ESTABLISHED ACROSS COLORADO. MAY SEE THE
UPPER RIDGE FLATTEN SOMEWHAT AGAIN BY MIDWEEK...WITH A BIT COOLER
HIGHS AND A SLIGHT CHANCE FOR TSTMS RETURNING.

&&

.AVIATION... THERE IS STILL A LOT OF UNCERTAINTY REGARDING THE
TIMING OF THUNDERSTORM DEVELOPMENT WITH ABOUT THREE HOURS
DIFFERENCE BETWEEN THE RAPID REFRESH SHORT RANGE PROJECTIONS. WE
HAVE REASONABLY HIGH CONFIDENCE IN THE LOCATION. THE MOST LIKELY
FOCUS OF DEVELOPMENT IS A SURFACE BOUNDARY OR FRONT ALONG THE
SOUTH DAKOTA-NEBRASKA BORDER. OUR INITIAL TIMING FORECAST IS THAT
THEY WILL DEVELOP MID TO LATE AFTERNOON AND ARE EXPECTED TO AFFECT
THE AREA BOUNDED BY IEN-AIA-MHN-TIF-VTN 22-02Z. IN CENTRAL AND
SOUTHWEST SOUTH DAKOTA...OUR CONFIDENCE IN THUNDERSTORM
DEVELOPMENT IS LOWER. IF THUNDERSTORMS DO DEVELOP...THEY ARE MORE
LIKELY TO BE AFTER 00Z. WITH ONLY WEAK TO MODERATE CONFIDENCE IN
THUNDERSTORM DEVELOPMENT IN CENTRAL AND SOUTHWEST NEBRASKA...WE
WILL INCLUDE VCTS IN THE LBF FORECAST 02-04Z.

&&

.FIRE WEATHER...DESPITE SOME MODERATE RAIN RECEIVED OVERNIGHT
IN PARTS OF WESTERN AND NORTH CENTRAL NEBRASKA...THE
PRECIPITATION WAS NO WIDESPREAD. THEREFORE...FUELS ARE STILL PRIME
FOR IGNITION. SINCE LIGHTNING IS EXPECTED IN THE AREA...THE FIRE
RISK IS STILL HIGH. IN ADDITION...ERRATIC AND UNPREDICTABLE WIND
IS LIKELY IN AND NEAR STORM CELLS.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

SHORT TERM...SPRINGER
LONG TERM...TAYLOR
AVIATION/FIRE...SPRINGER
Hazardous weather outlook, Aug 1, 12:58 PM MST, 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
258 PM CDT WED AUG 1 2012

NEZ004>010-022>029-035>038-056>059-069>071-094-022000-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
258 PM CDT WED AUG 1 2012 /158 PM MDT WED AUG 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER A LARGE PART
OF WESTERN AND NORTH CENTRAL NEBRASKA THIS EVENING. A THUNDERSTORM
COMPLEX DEVELOPING ALONG A SURFACE TROUGH ACROSS WESTERN NEBRASKA
AND ALONG A FRONT NEAR THE NEBRASKA SOUTH DAKOTA STATE LINE ARE
LIKELY TO INTENSIFY AS THEY MOVE INTO THE MORE UNSTABLE ENVIRONMENT.
THE PRIMARY SEVERE WEATHER RISK IS DAMAGING WIND. VERY HEAVY RAIN
AND FREQUENT LIGHTNING ARE ALSO A RISK.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ANOTHER THUNDERSTORM COMPLEX IS EXPECTED TO DEVELOP IN WESTERN
NEBRASKA THURSDAY AFTERNOON. ALTHOUGH THE RISK OF SEVERE
THUNDERSTORMS APPEARS TO BE LOW AT THIS TIME...STRONG WIND...HEAVY
RAIN AND FREQUENT LIGHTNING ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

JRS

The radar

The North Platte radar (KLNX), 154 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 4 hail, 1 lightning. Local standard time, as filed.

Hail, Garden

When
August 1, 1:30 PM MST
Where
Garden County, 19.81 mi NNE of Lisco
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
41.740, -102.410

Thunderstorm Wind, Sheridan

When
August 1, 1:55 PM MST
Where
Sheridan County, 16.97 mi NNW of Lakeside
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.310, -102.490

Winds estimated to 60 mph.

Hail, Arthur

When
August 1, 3:17 PM MST
Where
Arthur County, 5.9 mi NNW of Arthur
Measured
0.88 in hail
Reported by
Public
Coordinates
41.650, -101.740

Hail, Arthur

When
August 1, 3:25 PM MST
Where
Arthur County, 4.18 mi N of Arthur
Measured
0.75 in hail
Reported by
Public
Coordinates
41.630, -101.690

Rainfall of 0.90 inches fell at location.

Thunderstorm Wind, Cherry

When
August 1, 4:58 PM CST
Where
Cherry County, Valentine
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Thunderstorm Wind, Cherry

When
August 1, 5:05 PM CST
Where
Cherry County, Valentine
Measured
57 kt (66 mph) measured gust
Reported by
ASOS
Coordinates
42.870, -100.550

Thunderstorm Wind, Arthur

When
August 1, 4:15 PM MST
Where
Arthur County, 12.03 mi SSE of Arthur
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
41.400, -101.650

Small branches down at location with half-inch size hail.

Thunderstorm Wind, Brown

When
August 1, 6:02 PM CST
Where
Brown County, (Anw)ainsworth Muni
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
42.580, -99.980

Thunderstorm Wind, Brown

When
August 1, 6:15 PM CST to 6:20 PM CST
Where
Brown County, 24.87 mi S of Long Pine
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
42.170, -99.700

Winds estimated to 52 knots.

Lightning, Brown

When
August 1, 6:15 PM CST to 6:20 PM CST
Where
Brown County, 25 mi S of Long Pine
Property damage
$2,000
Reported by
Public
Coordinates
42.168, -99.700

Lightning ignited a hay bale fire.

Thunderstorm Wind, Brown

When
August 1, 6:20 PM CST
Where
Brown County, 25.39 mi SSW of Long Pine
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.170, -99.800

Tree branches down and power out at location.

Hail, Lincoln

When
August 1, 7:17 PM CST
Where
Lincoln County, 6.93 mi S of North Platte
Measured
1.5 in hail
Reported by
NWS Employee
Coordinates
41.050, -100.770

Thunderstorm Wind, Holt

When
August 1, 7:17 PM CST
Where
Holt County, 4.13 mi SE of Swan Lake
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
42.130, -98.960

Wind gusts estimated at 60 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2012Every state in 2012This day in weather historyWarnings in Nebraska, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 400699, 400705, 400701, 400702, 400709, 400711, 400712, 400713, 400717, 402862, 400714, 400703, 400716.